Pin Me

Tips for Mixing Medications Safely

written by: Robyn Broyles•edited by: Diana Cooper•updated: 5/29/2009

Is it safe to take multiple medications at the same time? What are the dangers of mixing medications?

  • slide 1 of 3

    Mixing medications is sometimes necessary, but it can be dangerous or even deadly. The first rule of mixing medications is always to check with a doctor, nurse, or pharmacist first. If you have any questions or doubts about the safety of mixing specific medications, ask a professional beforehand. In addition, follow these tips to combine medications safely.

  • slide 2 of 3

    Tips For Mixing Medications

    Always tell the person prescribing your medication about everything you take. The list should include all over-the-counter and prescription medicines, vitamins, herbs, and dietary supplements you use, as well as how often you use them. Don't forget to include medicines you take only occasionally; everyday analgesics like acetaminophen or ibuprofen; medicinal or herbal teas; alcoholic beverages; illegal drugs (your doctor is not a cop); and food supplements. Drugs, vitamins, herbs, and foods can all interact in surprising ways.

    Tell your health care professional about any health conditions you have. Certain combinations that may be safe for healthy people may be more dangerous for people with certain health problems or diseases.

    Read label directions and warnings for all medications. The most significant drug interactions will be listed in the "Warnings" section of the drug label.

    Make sure you are not duplicating ingredients. Many over-the-counter products, as well as some prescription medications, contain multiple active ingredients. Be sure that you are not doubling up on ingredients. For example, the prescription pain medication Vicodin contains hydrocodone and acetaminophen (a.k.a. paracetamol or APAP). Since the hydrocodone is a controlled substance and is often thought of as the "power" part of the drug, the acetaminophen may be overlooked. Taking Vicodin with Tylenol or another medication containing acetaminophen can lead to an overdose, which can cause liver damage.

    Pay attention to the class of medications. For example, taking two different antihistamines, such as diphenhydramine (Benadryl) and chlorpheniramine (Chlor-Trimeton, Tussionex), can cause extreme drowsiness. Taking a stimulant medication (for example, many ADHD medications) with the decongestant pseudoephedrine, which is also a stimulant, or with certain illegal drugs (cocaine, methamphetamine) can cause increased heart rate, high blood pressure, and possibly even fatal heart arrhythmias.

    Pay attention to the dosage. Many drug interactions are dosage-dependent. Taking a lower dosage may make it more safe to combine certain medications. As always, check with a doctor, nurse, or pharmacist for specific information.

  • slide 3 of 3

    Keep Things in Perspective

    The above information about the dangers of mixing medications may sound scary, but health care professionals are trained to take all of these factors into account. The truth is that many common medicines can be combined safely. It is not uncommon, for example, for a person with a cold to take a decongestant, a pain reliever, an antihistamine, an anti-cough medication, and a secretion-loosening medication all at the same time. Some people are prescribed diabetes medications, high blood pressure medications, and cholesterol lowering medications at the same time.

    Patients must take responsibility for their own health care to some degree, and that includes protecting themselves against the dangers of mixing medications. It is crucial to work with your health care providers to make sure any combination of medications you use is good for your health.

    The information in this article should not be considered medical advice. The information in this article is not meant to treat, diagnose, prescribe or cure any ailment.